Skin Peel While on Low Dose Accutane
Is it ok to do a light peel while on a low dose of Accutane? I weigh 210lbs and I'm only only taking 40mgs a day. My skin is not red at all and I'm thinking of doing a VI peel.
Although it sounds like your skin is responding well to low-dose isotretinoin, I strongly recommend not getting a chemical peel (or any other type of elective facial treatment for that matter) while taking Accutane.
Some dermatologists like to prescribe a lower dose of Accutane as it can reduce the severity of some side-effects associated with higher doses while still providing the cumulative dose needed to resolve moderate to severe acne vulgaris. However, I think it’s important to note that this doesn’t completely eliminate the risk of adverse effects, nor does it alter the way Accutane functions.
Accutane works by shrinking sebaceous glands, reducing oil production and inhibiting the production of skin cells. These effects interfere with your skin’s natural healing ability. Anything that traumatizes the skin — including chemical peels, laser treatments, piercings, facial injuries, and so on — can potentially lead to permanent scars when used in conjunction with Accutane (even if you're on a low dose).
A chemical peel involves removing the surface layers of dead skin to reveal the new skin underneath. Although chemical peels are generally considered to be safe, they are known to irritate the skin and do carry the risk of some severe side effects such as scarring and infection. These risks are elevated when you’re on Accutane.
Even on a low dose regimen, Accutane treatment is known to increase skin sensitivity and the risk of scarring. With this in mind, I advise you to wait a minimum six months after completing oral isotretinoin treatment in order to minimize the risk of adverse side effects.
Some doctors may advise you to wait a year or even longer. I suggest that you follow up with an experienced board-certified provider before undergoing any skin care treatment while on Accutane.
I generally advise my patients to wait at least six months after finishing Accutane treatment (otherwise known as isotretinoin treatment) before undergoing any elective facial treatment. I think it's also worth noting that a low dose of oral isotretinoin is usually considered to be around 20 mg/day or less — your current dose regimen is double that.
While Accutane has a very high success rate and can be used to effectively treat moderate and severe cases of adult acne, it does come with some common side-effects. Low-dose Accutane is thought to induce fewer side-effects, but won’t eliminate them entirely.
Whether you're on a low, standard, or high dose, Accutane has a profound effect on the structures in your skin that produce oil. Inhibiting these structures can cure acne, but doing so is also known to cause dry skin, increase skin sensitivity, and have long-term effects on your skin’s natural healing abilities.
It’s important to steer clear of any procedure that affects your facial skin, including dermabrasions, laser treatments, and extractions while you’re on Accutane. Even in the best circumstances, these treatments can irritate the skin.
When you’re taking Accutane the risks are higher and could result in scarring, infection, and other adverse effects. Your provider may also recommend avoiding skincare products (including Vitamin A-based topical retinoids) that could interact with Accutane in unexpected ways.
The same risks apply to chemical peels. Chemical peels work by exfoliating the outermost layer of skin — a process that relies on your skin being able to heal itself. As I mentioned above, oral isotretinoin has a profound impact on your skin’s healing capacity, which can increase the risk of permanent scarring.
The risks simply aren’t worth it. I recommend avoiding chemical peels and other facial treatments while you’re on low-dose isotretinoin. Please complete your Accutane treatment and wait six months before booking a consultation with an experienced dermatologist to find out if your skin is ready for a chemical peel.
Accutane has strict prohibitions about doing any procedures that require skin healing - even light peels - or you risk significant complications. I believe it is recommended that you are off the accutane for 6 months before undergoing any type of procedure like that, but you should check with your dermatologist to be sure.